Are you taking Reclast for osteoporosis?

Posted by Becky, Volunteer Mentor @becsbuddy, Jul 21, 2020

Two years ago I was diagnosed with pretty bad osteoporosis because of the prednisone I was on for my autoimmune disease. I started taking Fosamax (a bisphosphonate) and had no problems. Today, the endocrinologist suggested that I switch to Reclast for 3 yearly infusions. Has anyone else taken this drug? What side effects have you had?
Thanks

Interested in more discussions like this? Go to the Bones, Joints & Muscles Support Group.

I was on reclast. I was fortunate to have had no side effects whatsoever.

REPLY
@bonnieh218

I was on reclast. I was fortunate to have had no side effects whatsoever.

Jump to this post

Thank you very much @bonnieh218 !

REPLY

@becsbuddy, In addition to @bonnieh218's response, you may also be interested to hear about the experiences of @faith123 @cindydee @contentandwell with respect to Reclast and tolerance. I also recommend reviewing these discussions:
– Reclast Infusion https://connect.mayoclinic.org/discussion/reclast-infusion/
– Treating Osteoporosis https://connect.mayoclinic.org/discussion/hi-im-new-to-the-site-and-am-interested-in-treating-osteoperosis/

Becky, why did your endocrinologist suggest switching medications?

REPLY
@colleenyoung

@becsbuddy, In addition to @bonnieh218's response, you may also be interested to hear about the experiences of @faith123 @cindydee @contentandwell with respect to Reclast and tolerance. I also recommend reviewing these discussions:
– Reclast Infusion https://connect.mayoclinic.org/discussion/reclast-infusion/
– Treating Osteoporosis https://connect.mayoclinic.org/discussion/hi-im-new-to-the-site-and-am-interested-in-treating-osteoperosis/

Becky, why did your endocrinologist suggest switching medications?

Jump to this post

Hi @colleenyoung He suggested changing it because after 2 years on Fosamax my bone scan hadn’t changed at all.

REPLY
@becsbuddy

Hi @colleenyoung He suggested changing it because after 2 years on Fosamax my bone scan hadn’t changed at all.

Jump to this post

Good afternoon, @becsbuddy, @colleenyoung. I need a little help here. My understanding is that Fosamax holds your bones the way they are when you start taking it. Forteo and Tymlos build bone. Once you get the bone back, then is the time for Fosamax or another biosphosphonate to keep it where it is now after 2 years of building. I have also been told by my Endocrinologist that the work to build bone lasts two years. In other words….you have 2 years of taking nothing until the new bone begins to age.

May you be content and with ease
Chris

REPLY

Two days ago, I went for my first Reclast infusion. The day after, I experienced fatigue, weakness, chills, headache, and nausea, but today I am feeling good and back to my old self! I also read in advance it is advisable to drink a ton of water the day before the infusion, the day of the infusion, and the day after the infusion, which I did. Also, it is important to get in your maximum calcium dose during these days.

REPLY
@colleenyoung

@becsbuddy, In addition to @bonnieh218's response, you may also be interested to hear about the experiences of @faith123 @cindydee @contentandwell with respect to Reclast and tolerance. I also recommend reviewing these discussions:
– Reclast Infusion https://connect.mayoclinic.org/discussion/reclast-infusion/
– Treating Osteoporosis https://connect.mayoclinic.org/discussion/hi-im-new-to-the-site-and-am-interested-in-treating-osteoperosis/

Becky, why did your endocrinologist suggest switching medications?

Jump to this post

@colleenyoung and others,
I am still not on anything. This is such a difficult decision. I have a new DEXA scheduled in October and appointments with the endocrinologist that I went to last year who recommended Reclast and am also trying to make an appointment with the endocrinologist I see for diabetes and hypothyroidism so I can get a second opinion. Both of them are very highly regarded. I am having so much trouble making that appointment though that I'm getting paranoid!

As it is I am exercising, doing weight-bearing exercises along with others, (balance, core, cardio), taking calcium, vitamins D and K. I am scared to death about the medications though. I have a history of having problems with medications. I had to be changed from tacrolimus, the 1st medicine of choice for liver transplant patients, to sirolimus due to problems. When I was on a BP medication a number of years ago I had problems and had to be switched, and recently I had to discontinue a cholesterol medication due to problems. You probably think that it's all in my mind, but actually I never read the side-effects! I went to my doctor for constant cough after she put me on lisinopril and she immediately knew that was the cause, and I was having terrible pains in my legs and a friend asked me if I was on a cholesterol drug, which I was! Who would think that a BP med could cause a cough and that a cholesterol med could cause muscle pains? I also have had problems with some PPIs and with a medication that I was given prior to transplant that that made me sick for two days. So, you can see my reluctance to start on a medication with such serious, well-known side-effects. I still do not know what I will do, I need to do a lot more research before I made a decision but I don't retain medical info well so I want to do it a bit closer to my appointments.

I am trying to follow these discussions to gain as much knowledge as possible to help me with this decision. Right now I am favoring Tymlos for starters.
JK

REPLY

@contentandwell Have you looked into the Meclizine nasal spray for osteoporosis My rheumatologist wants me to go on something the Fosamax I was on have me G.I.problems so I'm going to ask her about this I haven't heard of any side effects

REPLY
@lioness

@contentandwell Have you looked into the Meclizine nasal spray for osteoporosis My rheumatologist wants me to go on something the Fosamax I was on have me G.I.problems so I'm going to ask her about this I haven't heard of any side effects

Jump to this post

@lioness. I never heard of that so I just looked it up:

What is meclizine?
Meclizine is an antihistamine that reduces the effects of natural chemical histamine in the body.
Meclizine is used to treat or prevent nausea, vomiting, and dizziness caused by motion sickness. It is also used to treat symptoms of vertigo (dizziness or spinning sensation) caused by disease that affects your inner ear.

It does say it is sometimes is used for off-label purposes but osteoporosis sounds like a stretch.

The primary side effect is drowsiness.
JK

REPLY
@contentandwell

@lioness. I never heard of that so I just looked it up:

What is meclizine?
Meclizine is an antihistamine that reduces the effects of natural chemical histamine in the body.
Meclizine is used to treat or prevent nausea, vomiting, and dizziness caused by motion sickness. It is also used to treat symptoms of vertigo (dizziness or spinning sensation) caused by disease that affects your inner ear.

It does say it is sometimes is used for off-label purposes but osteoporosis sounds like a stretch.

The primary side effect is drowsiness.
JK

Jump to this post

@contentandwell I have talked with people who where on Meclizine for osteoporosis so looked it up and found it is because of a ovariectomy Induced bone loss . Otherwise it is for dizziness My Dr gave me that before I had gone to the ENT and found out what was causing it . So your right it isnt for normal bone loss ,but due to this .

REPLY
Please sign in or register to post a reply.